Volume 10, issue 2 (2010)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Epimorphisms and boundary slopes of $2$–bridge knots

Jim Hoste and Patrick D Shanahan

Algebraic & Geometric Topology 10 (2010) 1221–1244

In this article we study a partial ordering on knots in S3 where K1 K2 if there is an epimorphism from the knot group of K1 onto the knot group of K2 which preserves peripheral structure. If K1 is a 2–bridge knot and K1 K2, then it is known that K2 must also be 2–bridge. Furthermore, Ohtsuki, Riley and Sakuma give a construction which, for a given 2–bridge knot Kpq, produces infinitely many 2–bridge knots Kpq with Kpq Kpq. After characterizing all 2–bridge knots with 4 or less distinct boundary slopes, we use this to prove that in any such pair, Kpq is either a torus knot or has 5 or more distinct boundary slopes. We also prove that 2–bridge knots with exactly 3 distinct boundary slopes are minimal with respect to the partial ordering. This result provides some evidence for the conjecture that all pairs of 2–bridge knots with Kpq Kpq arise from the Ohtsuki–Riley–Sakuma construction.

knot, $2$–bridge, boundary slope, epimorphism
Mathematical Subject Classification 2000
Primary: 57M25
Received: 8 February 2010
Revised: 4 May 2010
Accepted: 10 May 2010
Published: 1 June 2010
Jim Hoste
Department of Mathematics
Pitzer College
1050 N Mills Avenue
Claremont, CA 91711
Patrick D Shanahan
Department of Mathematics
Loyola Marymount University
1 LMU Drive, Suite 2700
University Hall
Los Angeles, CA 90045